Alert archive / North Dakota / Winter Storm Watches in 2019
Winter Storm Watch 9, NWS Grand Forks, ND
NWS Grand Forks, ND issued this winter storm watch at Apr 10, 2019, 4:05 AM CDT for 5 counties in Minnesota; 6 counties in North Dakota. It took effect at Apr 11, 2019, 7:00 AM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 10, 2019, 4:05 AM CDT (09:05 UTC)
- In effect from
- Apr 11, 2019, 7:00 AM CDT
- Expired
- Apr 10, 2019, 3:46 PM CDT
- In force
- Issued by
- NWS Grand Forks, ND
Counties Lake of the Woods County, MN, Marshall County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Steele County, ND, Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 45 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this winter storm watch went out at Apr 10, 3:54 AM CDT, 11 minutes earlier.
Area forecast discussion, Apr 10, 3:54 AM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
354 AM CDT Wed Apr 10 2019
.SHORT TERM...(Today thru Friday)
Issued at 337 AM CDT Wed Apr 10 2019
500 mb low moving into the central Rockies early this morning and
area of lift/warm advection creating an area of
rain/snow/thunderstorms over South Dakota into SW Minnesota. For
now we have the high pressure system to our northeast protecting
most of the area...but the far south along the SD border and into
west central MN (Elbow Lake area) may see some light precipitation
today. This would be mostly liquid due to light nature of the
precipitation and warmer sfc temps.
The forecast issues arise tonight as when does the area of
precipitation that will be south advance north. All models have
been slowing down the system a bit and thus slower northward
advance of moisture. Looks like snow will arrive into SE ND and WC
MN tonight as it moves slowly north. Thursday is when the upper
low starts to move and latest 00z model suite continues to have a
bit more west/north track of the upper low and accompanied sfc
low, esp the latest ECMWF which maintains a more westerly track
with upper low west of MSP 12z Fri and sfc low in SW Minnesota.
This track spreads more precipitation and higher amounts farther
north/west into the fcst area. Superblend and WPC agree with this
idea, though not as far west as the Euro implies.
Extensive coordination was done and decision was to use slighly
lower WPC snow ratios vs model given, and blended model QPF. This
solution gives the risk of 1 to 1.5 inch liquid equivalent
Wahpeton/Wadena with over 0.75 inch Fargo-Bemidji and half inch
almost to Grand Forks. Net result is increased snowfall with 12-18
far SE ND and WC MN , 8-12 Fargo to Bemidji and 4-6 Grand Forks to
Baudette. As usual the edge of this system are the most uncertain
areas. Coord with BIS/DLH/MPX yielded upgading headlines to winter
storm warning Valley City to Fargo to Fosston to Waskiskh,
buffered by a watch New Rockford/Cooperstown to Grand Forks to
Baudette.
Winds do look strong in the southern RRV and WC MN with sustatined
in the 25-30 mph and gusts into the 40-45 mph range but discussed
with BIS and the blowing snow model for temps of 32/33 yielded
lower chances for blizzard conditions than might expect. For this
reason yielded for winter storm warnings instead of going straight
to blizzard warnings. Blizzard warning was issued for Grant County
MN as MPX was upgrading Douglas county to Blizzard as well.
Exact start times vary from this eveing far south to mostly late
tonight or Thursday AM north. All ending for now 18z Fri as sfc
low only slowly moves NNE to west of DLH by that time, but also
weakens.
.LONG TERM...(Friday Night through Tuesday)
Issued at 337 AM CDT Wed Apr 10 2019
A period of dry weather will follow the late week storm impacting
portions of the upper midwest. H500 pattern continues to be out of
phase by mid-day Saturday, with GFS depicting a short wave
transiting the northern tier as opposed to a short wave ridge
depicted by the ECMWF. Consequently, challenge continues to be
timing issues with transient waves as GFS continues a quick shot of
precip on Monday evening whereas ECMWF now brings precip in Monday
night into Tuesday morning (yesterday's 00Z was dry).
Expect afternoon highs back into the 40s with increased sunshine,
while overnight lows dip back into the 20s. Models do keep southern
and southeast zones in the 30s for afternoon highs, as they assume
fresh snow with the expected winter storm in the short term. By mid
next week, temps do climb into the upper 40s to low 50s across the
area.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1127 PM CDT Tue Apr 9 2019
The MVFR cloud deck that covered most of the area continues to
shrink. Think it will clear out of KDVL around or before the 06z
TAFs come out. There is still quite a bit of cirrus spilling over
the top of the area. There is another area of MVFR clouds
upstream, which is moving into the Lake of the Woods County in MN.
Models show it pushing westward, and it could potentially affect
KBJI or KTVF later tonight. However, at this point, it appears
like it is not backing up to the west, so will just have to
monitor it and adjust if need be. Overall, expect VFR cloud layers
for most of the 24 hour TAF period, with increasing northeast
winds by Wednesday afternoon.
&&
.HYDROLOGY...
Issued at 330 AM CDT Wed Apr 10 2019
Flooding from spring snowmelt continues within the mainstem Red
River and its tributaries. At Halstad, there was an increased
forecast crest to 38.8 feet with water levels remaining high for
several days. The Wild Rice River in Minnesota at Hendrum had an
increased forecast crest to 32 feet, pushing it into major flood
stage. The Snake River at Alvarado had an increased forecast crest
to 108.5 feet, pushing it into moderate flood stage. The latest
forecast for the Red River at Drayton and Pembina indicates a
potential crest in major flood stage around Tuesday or Wednesday of
next week.
Ice continues to impact locations like Drayton and Oslo on the Red
River, although ice impacts appear to be decreasing. Ice may cause
sudden and unexpected fluctuations in water levels. Backwater from
the main stem Red River is affecting the Sheyenne River at Harwood
and West Fargo Diversion, the Wild Rice River in Minnesota at
Hendrum, Marsh River at Shelly, and the Sand Hill River at Climax,
effectively preventing flood waters from receding. For the Sheyenne
River at Kindred, local flows appear to be trailing off and some ice
effect has been reduced, although the substantial volume of water
from upstream will be working it's way through over the next several
days.
Some locations in the southern Red River Basin that are cresting or
have already crested include Hickson, Fargo, and Wahpeton on the Red
River as well as those on the Buffalo and Maple rivers. Fargo has
crested with a preliminary peak of 35.03 feet around 9 PM on April
8, placing it as the tenth highest crest on record, preliminarily.
Top 10 crests are forecast for all other forecast points on the Red
River north of Fargo.
The Red River at Wahpeton is now expected to have a second crest
over moderate flood stage next Tuesday, due to this week's forecast
snow and subsequent melt in the far southern Red River Basin.
Confidence is low on exact impacts to the river system from
additional snowmelt associated with the mid-week system (although
confidence for significant snow in the far south is increasing),
however confidence is high that this will not increase any crests
within the current flood wave moving through the basin. All updates
to river forecasts have accounted for forecast precipitation from
the mid-week snow.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Storm Warning from 7 PM this evening to 1 PM CDT Friday
for NDZ049-052-053.
Winter Storm Warning from 1 AM Thursday to 1 PM CDT Friday for
NDZ038-039.
Winter Storm Watch from Thursday morning through Friday
afternoon for NDZ024-026>030.
MN...Winter Storm Warning from 7 PM this evening to 1 PM CDT Friday
for MNZ029>031.
Winter Storm Warning from 1 AM Thursday to 1 PM CDT Friday for
MNZ002-003-009-015>017-022>024-027-028-032.
Blizzard Warning from 7 PM this evening to 1 PM CDT Friday for
MNZ040.
Winter Storm Watch from Thursday morning through Friday
afternoon for MNZ001-006-008-013-014.
Areal and river point flood warnings continue across portions of
the region. Refer to the latest flood warnings and statements for
detailed information on specific locations.
&&
SHORT TERM...Riddle
LONG TERM...Riddle/Speicher
AVIATION...Godon
HYDROLOGY...SpeicherHazardous weather outlook, Apr 9, 3:53 PM CDT, 12 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 353 PM CDT Tue Apr 9 2019 MNZ001-004>009-013>016-NDZ006>008-014>016-024-026>030-054-102100- West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill- Western Walsh County- 353 PM CDT Tue Apr 9 2019 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Areas of overland snowmelt and river flooding continue along much of the Red River and its tributaries. Refer to the latest flood warnings and statements for detailed information on specific locations. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The northern edge of a storm system will bring some light snow as far north as a Cooperstown to Grafton to Roseau line beginning late Wednesday night and continuing into the end of the week. Areas of overland snowmelt and river flooding continue along much of the Red River and its tributaries. Refer to the latest flood warnings and statements for detailed information on specific locations. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ002-003-017-022>024-027>032-040-NDZ038-039-049-052-053-102100- Norman-Clay-South Beltrami-Mahnomen-South Clearwater-Hubbard- West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail- Wadena-Grant-Barnes-Cass-Ransom-Sargent-Richland- 353 PM CDT Tue Apr 9 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Areas of overland snowmelt and river flooding continue along much of the Red River and its tributaries. Refer to the latest flood warnings and statements for detailed information on specific locations. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Winter storm threat has increased for Wednesday night thru Friday morning over far southeastern North Dakota into parts of west central into north central Minnesota. 6 or more inches of snow is likely. Blowing snow and near blizzard conditions are also possible. Areas of overland snowmelt and river flooding continue along much of the Red River and its tributaries. Refer to the latest flood warnings and statements for detailed information on specific locations. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 4:05 AM CDT | Blizzard Warning | FGF | Becker, Clay, Grant, Otter Tail, Wilkin | 47 hr |
| Apr 10, 4:05 AM CDT | Winter Storm Warning | FGF | Becker, Beltrami, Clay, Clearwater, Hubbard, Mahnomen and 5 more | 57 hr |
| Apr 10, 2:42 PM CDT | Areal Flood Advisory | FGF | Kittson, Marshall, Roseau | 5 days |
| Apr 10, 2:47 PM CDT | Areal Flood Advisory | FGF | Clearwater, Mahnomen, Pennington, Polk, Red Lake | 5 days |
| Apr 10, 2:59 PM CDT | Areal Flood Warning | FGF | Clay, Norman, Polk | 5 days |
| Apr 10, 3:46 PM CDT | Winter Weather Advisory | FGF | Becker, Clay, Grant, Kittson, Lake of the Woods, Marshall and 7 more | 45 hr |
| Apr 10, 2:26 PM CDT | Areal Flood Advisory | FGF | Ransom, Richland, Sargent | 5 days |
| Apr 10, 2:38 PM CDT | Areal Flood Advisory | FGF | Cavalier, Grand Forks, Griggs, Nelson, Pembina, Steele and 1 more | 5 days |
Nearby
Winter Storm Watches in North Dakota, 2019Winter Storm Watches in Minnesota, 2019Every winter storm watch in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.